Sometimes angioedema in the face, pharynx and larynx progresses so acutely that patient develops such difficulty breathing that it may become fatal. We report two cases of angioedema in the pharynx requiring tracheostomy. One case was caused by angiotensin converting enzyme (ACE) inhibitors that she was taking ACE inhibitors for hypertension and there was no rise of IgE in RAST and no decrease in C1-inhibitor. The other case was caused by oral allergy syndrome (OAS) with rising of IgE in RAST of soybean, radish, etc. that had been eaten just before swelling occurred. The numbers of persons of advanced age are increasing, which in turn generates a higher the demand for ACE inhibitors. Recently, the incidence of allergic diseases has also been increasing. We suspect these circumstances will increase the incidence of angioedema caused by ACE inhibitors and OAS. It is important to check the patient's medication and meals to determine the origin and it is necessary for otorhinolaryngologists to recognize angioedema.
ASJC Scopus subject areas